This case is written by Dr. Kyla Caners from McMaster University. Dr. Caners is a PGY5 Emergency Medicine resident and one of the Editors-in-Chief at EMSimCases.
Why it Matters
Laryngospasm is a rare complication of procedural sedation (typically with ketamine). Patients desaturate quickly and require immediate, life-saving interventions. It is important for physicians to practice and be familiar with this management. This case highlights:
- The surprising and unexpected nature of laryngospasm
- How rapidly a patient deteriorates
- That it is critical to know interventions beyond BVM
A 7-year-old boy has a fracture through the distal radius and ulna that requires reduction. The emergency physician treating him has just asked you to come provide procedural sedation for the reduction.
The emergency team is preparing to perform a conscious sedation on a 7-year-old boy to facilitate the reduction of a fracture of the radius and ulna. They will be expected to do an airway assessment and pick an appropriate agent for sedation. In the middle of sedation, the patient’s oxygen saturation will suddenly drop and the patient will stop breathing. The team will be unable to bag the patient until they ask for either deeper sedation or a paralytic. If they administer succinylcholine, the patient will become bradycardic and require atropine.